Author Affiliations: Departamento de Neurologia, Psiquiatria, e Psicologia, Faculdade de Medicina de Botucatu, Universidade Estadual Paulista Júlio de Mesquita Filho, Botucatu, São Paulo, Brazil.
A 34-year-old woman with no comorbidities developed severe truncal ataxia and opsoclonus progressively over 4 days. The patient was admitted 20 days after onset of symptoms. During hospitalization, she was extensively investigated for the etiology of opsoclonus-myoclonus-ataxia syndrome (OMS). All ancillary tests performed gave normal results, including cerebrospinal fluid examination; serology for infectious diseases and collagenosis; brain and spine magnetic resonance imaging; thoracic, abdominal, and pelvic computerized tomography; and screening for gynecological neoplasias. Topiramate treatment was initiated at a starting dose of 50 mg/d and was titrated up to 150 mg/d over 10 days. During this period, the patient had a remarkable improvement of symptoms (video). After a few days, the topiramate dose was gradually decreased to 50 mg/d. However, after 1 week, ataxia and the opsoclonus clearly worsened. After reestablishing the medication dose to 150 mg/d, symptoms improved again.
Fernandes TD, Bazan R, Betting LE, Rocha FCG . Topiramate Effect in Opsoclonus-Myoclonus-Ataxia Syndrome. Arch Neurol. 2012;69(1):133. doi:10.1001/archneurol.2011.717
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.